Alert archive / Colorado / Snow Squall Warnings in 2020

Snow Squall Warning 2, NWS Pueblo, CO

February 24, 2020El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this snow squall warning at Feb 24, 2020, 9:25 AM MST for El Paso County, Teller County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2020, 9:25 AM MST (16:25 UTC)
Expired
Feb 24, 2020, 10:15 AM MST
In force
50 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties El Paso County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS55 KPUB 241627
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
925 AM MST Mon Feb 24 2020

COC041-119-241715-
/O.NEW.KPUB.SQ.W.0002.200224T1625Z-200224T1715Z/
Teller CO-El Paso CO-
925 AM MST Mon Feb 24 2020

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  Teller County in central Colorado...
  Northwestern El Paso County in east central Colorado...

* Until 1015 AM MST.

* At 925 AM MST, a dangerous snow squall was located near Lake
  George, or 31 miles northwest of Colorado Springs, moving 
  southeast at 40 mph. This band of snow has a long history of 
  producing whiteout conditions as it has moved across the central 
  mountain area of Colorado.

  HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
           blowing snow. Wind gusts greater than 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

Highway 24 and Highway 67 will be impacted. 

Locations impacted include...
Woodland Park, Cripple Creek, Green Mountain Falls, Victor, Divide,
Pikes Peak, Crystola, Chipita Park, Florissant and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 3913 10498 3868 10499 3872 10525 3878 10533
      3913 10533
TIME...MOT...LOC 1625Z 305DEG 35KT 3902 10535 

$$

Hodanish

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 24, 4:36 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 24, 4:36 AM MST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
436 AM MST Mon Feb 24 2020

.SHORT TERM...(Today and tonight)
Issued at 437 AM MST Mon Feb 24 2020

An upper level disturbance will be moving across the area today and
will bring windy conditions to much of the area.  Northwest winds of
20-35 mph with higher gusts are expected, especially this afternoon
and early this evening.  The upper disturbance is expected to bring
more accumulating snow to the central mtns today, and the HRRR shows
precip across the far southeast plains this afternoon.  There could
also be some isolated showers over other mtn areas, and maybe some
adjacent lower elevations today, but nothing significant is
expected. Because of expected snow today in the central mtns and the
potential for the strong winds to cause blowing snow that may reduce
visibilities, will issue a winter weather advisory for Lake County
and the high elevations of western Chaffee County today and into the
evening.

There will continue to be some snow over the central mtns tonight,
and maybe portions of the southwest, mainly the La Garita mtns.  The
rest of the area should be dry tonight.  The winds will decrease
tonight but will still be a bit breezy in many locations.

.LONG TERM...(Tuesday through Sunday)
Issued at 437 AM MST Mon Feb 24 2020

One more day of cold, unsettled and breezy to windy conditions
are anticipated Tuesday in advance of moderating/warming
temperatures in combination with generally drier conditions
developing over the CWA from Wednesday into Saturday.

For sensible weather, next quick moving upper disturbance in
combination with a strong northerly component surface surge will
allow for the coldest temperatures of the longer term to be noted
from Tuesday into Tuesday night/Wednesday morning. In addition,
northerly component surface winds approaching 40 mph at times on
Tuesday are also anticipated.

Projected maximum temperatures are expected to only climb into
the 30s over eastern locations Tuesday, with expected minimum
temperatures projected to drop into the single digits by early
Wednesday morning, which will allow apparent temperatures/wind
chill readings to drop into the negative single digits(possibly
colder) by early Wednesday morning. WFO Pueblo will monitor
closely.

Then, outside of the Central Mountains, where light snow showers
will be possible at times, latest longer term computer simulations,
PV analysis, forecast model soundings, etc., indicate that a
drier northwesterly upper flow pattern from Wednesday into Friday
morning will transition to a transitory upper ridge pattern from
later Friday into Saturday over the CWA, allowing for dry
conditions during this time-frame in combination with above
seasonal temperatures developing from Friday into Saturday.

Finally, increasing chances of precipitation should be realized
over primarily Continental Divide locations as Sunday progresses
as next storm system begins to impact southern Colorado.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 437 AM MST Mon Feb 24 2020

VFR conditions are expected today and tonight at KCOS, KPUB and
KALS.  Strong northwest winds will develop later this morning or in
the early afternoon and will continue until early evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory until 11 PM MST this evening for
COZ058>060.

&&
Hazardous weather outlook, Feb 24, 5:54 AM MST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
554 AM MST Mon Feb 24 2020

COZ058>089-093>099-251300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
554 AM MST Mon Feb 24 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow and blowing snow can be expected over Lake County and the
higher elevations of Chaffee County, creating poor visibilities at
times. Strong northwest winds are expected today across most of
southeast and south central Colorado, with wind gusts of 35 to 40
mph being common, but gusts in some areas could occasionally be
even higher.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow, below seasonal temperatures and gusty winds will be
possible over the Central Mountains and many eastern locations
Tuesday, with cold temperatures continuing into Wednesday
morning, allowing wind chill values to drop to below zero over
many locations by Wednesday morning.

A return to drier and warmer conditions is then projected to
develop over the majority of southern Colorado from later
Wednesday into Saturday in advance of next system impacting
primarily Continental Divide locations Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely in Lake County and the high elevations of western Chaffee
County.

In the hours before

Local storm report, Feb 24, 9:22 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
922 AM MST MON FEB 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             5 NNE SPANISH PEAKS     37.45N 104.92W
02/24/2020  M3.5 INCH        HUERFANO           CO   TRAINED SPOTTER

            STORM TOTAL SNOW WHICH ENDED SUNDAY NIGHT
            (FEBRUARY 23RD).

&&

MW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:54 AM MSTWinter Weather AdvisoryPUBChaffee, Lake, Saguache28 hr
Feb 24, 8:15 AM MSTSnow Squall WarningPUBChaffee, Fremont, Lake30 min
Feb 24, 9:58 AM MSTSnow Squall WarningPUBEl Paso, Teller32 min
Feb 24, 10:27 AM MSTSnow Squall WarningPUBEl Paso33 min

Nearby

Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.